Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Clostridium difficile

Posted Mar 12 2009 12:00am
Well, I am not happy to report that I have a new infection. However, I am happy to report a reason for the month long bout of GI issues I have been plagued with.

I try to keep "bathroom talk" to a minimum on my blog so I'll spare you all the details. However, I can quickly summarize by telling you that ever since I came home, a week after Elijah was born, I have been plagued by stomach aches and diarrhea. This has gone on, non-stop, for four weeks.

At first, we thought it was due to the antibiotic they gave me to treat the mastitis. So they changed me to a different antibiotic. But when the mastitis went away and the stomach issues continued, we began looking for another cause. I tried eating different, drinking more, anything, and everything to no avail. I just kept feeling sick.

So yesterday, I went for some other testing and it seems I have an infection called Clostridium difficile -- often called C. difficile or "C. diff." According to Mayo Clinic's website : "your intestines contain millions of bacteria, many of which help protect your body from infection. But when you take an antibiotic to treat an infection, the drug can destroy some of the normal, helpful bacteria as well as the bacteria causing the illness. Without enough healthy bacteria, C. difficile can quickly grow out of control."

That's what happened to me. The antibiotic they gave me back in the hospital to help defeat the endometritis and get rid of the ileus, caused this new infection. Geesh! The never ending saga of Elijah's entrance into the world, continues. I was so blessed with a fantastically healthy pregnancy. It was the post-pregnancy that has just caused us to almost laugh at this point! Both JB and I are just so ready for me to be done being sick!

It gets a bit tricky because in order to treat C.diff, I need to take another antibiotic. The two commonly used to treat C.diff can both go through breast milk. One of them is not advised in breastfeeding mothers. The other can be used but can cause Elijah to get a bit of diarrhea himself. We have decided to use this antibiotic as I can't go on like this for months and months and because any issues for Elijah should be quick and fleeting.

Please pray that this antibiotic works for me and doesn't make Elijah sick. We are very blessed that we have finally found the source of this infection! Thanks for those of you who have already been praying for me. Hopefully this will be the last of my post-surgery related complications.
Post a comment
Write a comment: